MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/24/2009
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to recurrence and small bowel obstruction.Dense adhesions of the small bowel.Lysis of adhesions lasting more than 90 minutes.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6)2006: (b)(6).Preoperative diagnosis: symptomatic multiple recurrent ventral herniae.Implant procedure: ventral herniorrhaphy with dual mesh (with open and laparoscopic procedural components.) [implant: gore® dualmesh® biomaterial, 1dlmc04/04626146, 15cm x 19cm x 1mm thick.] implant date: (b)(6)2006 [hospitalization dates not provided] on (b)(6)2006: (b)(6).Operative report.Assistant #1: (b)(6), md.Assistant #2: (b)(6), md.Postoperative diagnosis: symptomatic multiple recurrent ventral herniae.Anesthesia: general.Wound classification: ¿type 1 - clean.¿ procedure: ¿under general endotracheal anesthesia, the patient's abdomen was prepped and draped in the usual sterile manner.Ioban dressing was applied.The patient's previous mid abdominal transverse scar was reincised over its medial portion.The dissection was carried on to the hernia sac.Colonic loops were reduced into the abdominal cavity from the hernia sac, and the hernia boundaries were defined.There appeared to be three hernia defects, and the hernia sac for each was then dissected off of the surrounding tissues.The outermost fascial edges were clearly defined, and the hernia size appeared appropriate for use of 13 x 19 size dual mesh for repair.Therefore, this mesh was oriented with its long axis transversely, and gore-tex sutures were placed circumferentially.The endoscopic suture delivery device was used through circumferential small stab incisions for delivery of the gore-tex sutures through the patient¿s abdominal wall.After having tied the sutures, the fascial edges were reapproximated over the mesh using 2-0 vicryl simple stitches.The skin was reapproximated using 4-0 monocryl subcuticular stitches.A 10-mm incision was made in the patients left upper quadrant, and a 10-12 trocar was inserted and pneumoperitoneum was created.The abdominal cavity was re-examined with particular attention to the hernia repair site.The mesh appeared to have covered the hernia defect.An additional 5-mm trocar was inserted in the left lower quadrant, and the tacking device was used to further anchor the mesh to the anterior abdominal wall using tacks between the previously placed sutures.An omental layer was brought just underneath the ventral hernia repair site as the pneumoperitoneum was released.All of the trocars were removed.The left upper quadrant 10-mm port site was reapproximated using 2-0 vicryl simple stitches.Stab incisions were closed using dermabond, and the laparoscopic trocar skin incisions were closed using 4-0 monocryl running subcuticular stitches.The patient tolerated the procedure well.Counts were correct at the end of the procedure.¿ on (b)(6)2006: (b)(6) clinic.Implant record.¿patch dual mesh¿.Cat #: ¿1dlmc04.¿ lot #: ¿04626140.¿ size: ¿1mm 19.0x15.¿ explant preoperative complaints: on (b)(6)2009: (b)(6) medical center ¿ (b)(6), md.Brief history: ¿mr.(b)(6) is a very pleasant 64-year-old caucasian gentleman who presents currently for an exploratory laparotomy.He was admitted last week with symptoms consistent with a partial bowel obstruction.He is [sic] has a chronically incarcerated ventral hernia on the right abdominal wall.He has a history of a prior hernia repair on that side with placement of mesh.He also has a history of a [sic] abdominal exploration and small bowel resection.We admitted him to the hospital and attempted non-operative management of this and he has failed this.I have recommended proceeding with operative intervention and the patient agrees.We discussed the procedure in detail on many occasions.We clearly discussed the risks of surgery including but not limited to hernia recurrence, bleeding, infection, damage to other structures, recurrent obstruction as well as the risk of myocardial infarction, deep vein thrombosis, pulmonary embolism, stroke, persistent postoperative ventilation as well as death.Informed consent was obtained.¿ explant procedure: 1.Exploratory laparotomy.2.Lysis of adhesions lasting more than ninety minutes.3.Removal of old abdominal wall mesh.4.Recurrent incarcerated ventral hernia repair.Implant: marlex mesh x2.Explant date: (b)(6)2009 [hospitalization (b)(6)2009].On (b)(6)2009: (b)(6) medical center ¿ (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: 1.Small bowel obstruction.2.Incarcerated ventral hernia.Postoperative diagnosis: 1.Small bowel obstruction.2.Incarcerated ventral hernia.Anesthesia: general.Estimated blood loss: approximately 250 ml.Specimens: complications: none.Wound classification: [not provided.] procedure: ¿the patient was taken to the operating room and placed in the supine position on the operating room table.He has been on iv zosyn perioperatively.Scds on the right lower extremity [sic] were placed.General endotracheal anesthesia was induced by anesthesia.We prepped and draped out the anterior abdomen in the usual sterile fashion.We entered the abdomen through the patient¿s prior right sided abdominal transverse incision extending this somewhat additionally medially.This was the site as well of the patient¿s incarcerated hernia.Dissection was carried down sharply through the underlying subcutaneous tissue.Bleeding points were cauterized.Dissection was carried directly down onto the hernia sac which was located in the medial portion of the mesh which was easily palpable.We carefully dissected the hernia sac out from the surrounding subcutaneous tissue sharply.At this point we entered the hernia sac and peritoneal cavity.A finger was inserted to [sic] the abdomen.At this point there is noted to be dense anterior adhesions of the small bowel as well as at least two additional separate small ventral hernias adjacent to this.We excised the hernia sac with electrocautery.This was sent to pathology for gross evaluation.At this point we connected our fascial defects from our adjacent two ventral hernia defects with electrocautery.The small bowel was stuck in both of these hernias and careful adhesiolysis was performed to reduce the small bowel out of these hernia defects.Once this was accomplished decision was made to cut the prior mesh in order to open up the remaining residual before complete abdominal exploration.We opened up the remaining fascia sharply with a curved mayo scissors and in this the patient¿s prior composix appearing mesh was cut.At this point we were able to perform abdominal exploration.There is [sic] several areas where small bowel as well as omentum were densely adhesed to the anterior abdominal wall.We spent all in all approximately 90 minutes performing extensive adhesiolysis.All of these were taken down sharply.We did perform a small bowel evisceration and in doing so lysed through several interloop adhesions.This was done until we had completely accomplished full adhesiolysis of the small bowel from the level of the ligament of treitz to the ileocecal valve.It was difficult to clearly discern an obvious transition point as most of the distal ileum which had been involved in the ventral hernia was quite edematous and ecchymotic from being involved within the hernia as well as its appearance subsequent to the adhesiolysis.It was clear though that after we ran the bowel twice after adhesiolysis there was no other clear evidence of residual obstruction and there was full patency to the small bowel.There was no evidence of any small bowel injury on careful inspection.No other evidence of small bowel masses or other intra-abdominal tumors.The entire colon was palpated without abnormalities.The right and left lobes of the liver were palpated and found to be without masses.The gallbladder was somewhat distended consistent with his npo status.I could not appreciate any gallstones or signs of chronic inflammation.The ng was brought back into proper position within the gastric antrum and secured in place by anesthesia.No evidence of peritoneal studding or other anterior abdominal abnormalities.At this point we proceeded with removal of the prior mesh which was located more on the lateral aspect of the incision from the hernia recurrence.As we began removing this mesh sharply with a curved mayo scissors we discovered an additional incarcerated ventral hernia on the lateral aspect of the mesh as well.We had to lyse some omental adhesions out of this one.This was done primarily with electrocautery.At this point the entire mesh was completely excised as well as a rim of scar tissue.We to the best of our ability freshened up all of our fascial margins sharply.The patient had a large sized opening at this point.We assessed our mesh supplies and the fascial opening was far larger than even our largest composix or kugel meshes.Decision was made to proceed with a primary fascial closure with placement of an onlay marlex mesh.At this point we carefully reapproximated the fascia in a horizontal fashion using interrupted #1 tycron sutures using a combination of figure of eight as well as solitary sutures.This did take a significant amount of time given the length of the fascial defect.We eventually were able to completely reapproximate the fascia without any undue tension.We obtained two separate pieces of marlex mesh which were placed in onlay fashion over our fascial repair.These were secured into place with a versitec stapler.It should be noted that prior to doing this we did clear up a significant circumference of pre- fascial space to allow placement of the marlex mesh and adequate position on top of the fascia.At this point two separate stab incisions were made laterally in the abdomen.We tunneled two separate 10 millimeter flat jackson-pratt drains which were allowed to lay in the subcutaneous tissue overlying the mesh.These were secured externally with 3-0 nylon sutures.Subcutaneous tissue overlying the mesh was reapproximated with running 2-0 chromic sutures.Skin was closed using interrupted stainless steel staples.Gauze dressings were placed as well as an [sic] abdominal binders [sic].The patient was taken back to recovery in stable condition.He tolerated the procedure very well.All sponge, needle and instrument counts were correct x 2 at the end of the case and reported to myself.¿ relevant medical information: on (b)(6)2023: (b)(6)health department.(b)(6), md.Death certificate.Decedent¿s legal name: (b)(6).Sex: male.Date of death: (b)(6)2023.County of death: (b)(6).Age at last birthday: 78.Date of birth: (b)(6) 1944.Cause of death: part 1: a.Acute hypoxic respiratory failure.B.Post cardiac arrest.C.Left side pneumothorax.Part 2: pulmonary artery hypertension.Was an autopsy performed?: no.Were autopsy findings used to complete cause of death?: n/a.Manner of death: natural.Attend the deceased?: no.Date last seen alive: unknown.Was medical examiner or coroner contacted?: yes.Time of death: 12:51 pm.Certifier: physician.Date certified: february 17, 2023.Name, address and zip code of person completing cause of death: (b)(6).Physician¿s license number: (b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or tha t the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17557861
Report Number3003910212-2023-01484
Device Sequence Number20053674
Product Code FTL
UDI-Device Identifier00733132600977
UDI-Public00733132600977
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2009
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/24/2011
Device Catalogue Number1DLMC04
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2023
Supplement Date Received by Manufacturer08/08/2023
Not provided
Initial Report FDA Received Date08/16/2023
Supplement Report FDA Received Date11/09/2023
04/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/25/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age64 YR
Patient SexMale